After taking a very common antibiotic drug (septrin), 14-year old Amina Ibrahim suffered severe burns which eventually led to her death.
Amina’s health problems began when she started reacting to the drugs she bought from a local drug dispenser in their neighbourhood, popularly known as ‘chemists’ across Nigeria.
On May 26, Amina and her younger brother went to a chemist near her home in Dala council area of Kano state. She told the chemist’s 19-year old son who was on duty that day what was wrong with her.
The young chemist prescribed Septrin to Amina, claiming that it would relieve her of her discomfort. After taking the drug, she immediately started reacting to it.
Within an hour, she suffered severe burns on her face and neck. Her lips and tongue got swollen and her eyes became red.
Mrs. Ibrahim, Amina’s mother narrates that the pain was unbearable for the young girl. They checked the expiry date on the drug sachet to be sure it had not expired, but could not find any date.
The next day, Amina returned to the chemist to complain of her reaction to the drug, but the chemist said Amina was developing symptoms of chicken pox and that she would need to be placed on injection and other drugs to fight the ailment.
To treat the diagnosed chicken pox, the chemist further gave Amina a combination of drugs which included paracetamol, ciproxin, puriton, ciprotob and blood tonic which further worsened the poor girl’s condition.
She was later diagnosed with Stevens-Johnson syndrome, a “rare, serious disorder of skin and mucous membranes that is usually caused from reaction to a medication or an infection.
Amina Ibrahim eventually died at the Mohammed Abdullahi Wase Specialist Hospital in Kano State. The chemist has reportedly absconded and no arrest has been made by the police on the case.
Stevens-Johnson syndrome is a life-threatening skin condition that disfigures the body before finishing off its victim. The disease often begins with flu-like symptoms, followed by a painful red or purplish rash that spreads and blisters. Then the top layer of the affected skin dies and sheds.